Alert archive / Nevada / High Wind Watches in 2018

High Wind Watch 1, NWS Reno, NV

January 16, 20185 counties in Nevada; Mono County, California

NWS Reno, NV issued this high wind watch at Jan 16, 2018, 2:25 PM PST for 5 counties in Nevada; Mono County, California. It took effect at Jan 18, 2018, 7:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 16, 2018, 2:25 PM PST (22:25 UTC)
In effect from
Jan 18, 2018, 7:00 AM PST
Expired
Jan 17, 2018, 2:32 PM PST
In force
Issued by
NWS Reno, NV

Counties Mono County, CA, Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 77 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2274 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

174 
WWUS75 KREV 162225
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
225 PM PST Tue Jan 16 2018

NVZ003-171030-
/O.NEW.KREV.HW.A.0001.180118T1500Z-180119T0300Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Gardnerville, and Virginia City
225 PM PST Tue Jan 16 2018

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

The National Weather Service in Reno has issued a High Wind
Watch, which is in effect from Thursday morning through Thursday
evening. 

* Timing: South to southwest winds will begin increasing early
  Thursday morning ahead of a strong cold front. Winds will peak
  Thursday afternoon and early evening before decreasing behind
  the front.

* Winds: South to southwest 20 to 35 mph with gusts to 65 mph
  possible. Wind-prone areas such as Interstate 580 south of Reno
  and Highway 395 near Stead and Cold Springs could see gusts 65
  to 75 mph.

* Impacts: Dangerous cross-wind conditions, especially for high-
  profile vehicles, which could cause loss of vehicle control.
  Semi trucks will be in danger of tipping over. Travel 
  restrictions are likely for high-profile vehicles. Possible 
  damage to trees and powerlines. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase. The best thing to
do is prepare ahead of time by making sure you have extra food 
and water on hand, flashlights with spare batteries and/or candles
in the event of a power outage.

Be prepared to take alternate routes if roads are closed due to
high winds, particularly if you plan on traveling in a high-
profile vehicle. Snow will follow the winds; see the special 
weather statement for more details.

&&

$$

CAZ073-NVZ001-171030-
/O.NEW.KREV.HW.A.0001.180118T2100Z-180119T1200Z/
Mono County-Mineral and Southern Lyon Counties-
Including the cities of Bridgeport, Mammoth Lakes, Hawthorne, 
Yerington, and Smith Valley
225 PM PST Tue Jan 16 2018

...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE
THURSDAY NIGHT...

The National Weather Service in Reno has issued a High Wind
Watch, which is in effect from Thursday afternoon through late
Thursday night. 

* Timing: Winds will begin increasing by mid to late Thursday
  morning ahead of a strong cold front. Winds are expected to peak
  Thursday evening or very early Friday morning before decreasing
  behind the front.

* Winds: South to southwest 20 to 35 mph with gusts to 65 mph
  possible. Wind-prone areas such as the mouth of canyons along
  Highway 395 or Highway 95 near Walker Lake could see wind gusts
  up to 75 mph.

* Impacts: Dangerous cross-wind conditions, especially for high-
  profile vehicles, which could cause loss of vehicle control.
  Semi trucks will be in danger of tipping over. Possible damage
  to trees and powerlines.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase. The best thing to
do is prepare ahead of time by making sure you have extra food 
and water on hand, flashlights with spare batteries and/or candles
in the event of a power outage.

Be prepared to take alternate routes if roads are closed due to
high winds, particularly if you plan on traveling in a high-
profile vehicle. Snow will follow the winds; see the special 
weather statement for more details.

&&

$$

http://weather.gov/reno
3 follow-up statements
636 
WWUS75 KREV 170205
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
605 PM PST Tue Jan 16 2018

NVZ003-171300-
/O.CON.KREV.HW.A.0001.180118T1500Z-180119T0300Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Gardnerville, and Virginia City
605 PM PST Tue Jan 16 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

* Timing: South to southwest winds will begin increasing early 
  Thursday morning ahead of a strong cold front. Winds will peak 
  Thursday afternoon and early evening before decreasing behind 
  the front. 

* Winds: South to southwest 20 to 35 mph with gusts to 65 mph
  possible. Wind-prone areas such as I-580 south of Reno and
  Highway 395 near Stead and Cold Springs could see gusts 65 to 
  75 mph.

* Impacts: Dangerous cross-wind conditions, especially for high 
  profile vehicles, which could cause loss of vehicle control. 
  Semi trucks will be in danger of tipping over. Travel 
  restrictions are likely for high-profile vehicles. Possible 
  damage to trees and powerlines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase. The best thing to
do is prepare ahead of time by making sure you have extra food
and water on hand, flashlights with spare batteries and/or
candles in the event of a power outage.

Be prepared to take alternate routes if roads are closed due to
high winds, particularly if you plan on traveling in a high-
profile vehicle. Snow will follow the winds; see the special
weather statement for more details.

&&

$$

CAZ073-NVZ001-171300-
/O.CON.KREV.HW.A.0001.180118T2100Z-180119T1200Z/
Mono County-Mineral and Southern Lyon Counties-
Including the cities of Bridgeport, Mammoth Lakes, Hawthorne, 
Yerington, and Smith Valley
605 PM PST Tue Jan 16 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH LATE THURSDAY NIGHT...

* Timing: Winds will begin increasing by mid to late Thursday 
  morning ahead of a strong cold front. Winds are expected to 
  peak Thursday evening or very early Friday morning before 
  decreasing behind the front. 

* Winds: South to southwest 20 to 35 mph with gusts to 65 mph 
  possible. Wind-prone areas such as the mouth of canyons 
  along Highway 395 or Highway 95 near Walker Lake could see 
  wind gusts up to 75 mph.

* Impacts: Dangerous cross-wind conditions, especially for high 
  profile vehicles, which could cause loss of vehicle control. 
  Semi trucks will be in danger of tipping over. Possible damage 
  to trees and powerlines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase. The best thing to
do is prepare ahead of time by making sure you have extra food
and water on hand, flashlights with spare batteries and/or
candles in the event of a power outage.

Be prepared to take alternate routes if roads are closed due to
high winds, particularly if you plan on traveling in a high-
profile vehicle. Snow will follow the winds; see the special
weather statement for more details.

&&

$$

http://weather.gov/reno
500 
WWUS75 KREV 171108
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
308 AM PST Wed Jan 17 2018

NVZ003-180000-
/O.CON.KREV.HW.A.0001.180118T1500Z-180119T0300Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Gardnerville, and Virginia City
308 AM PST Wed Jan 17 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

* Timing: South to southwest winds will begin increasing early 
  Thursday morning ahead of a strong cold front. Winds will peak 
  Thursday afternoon and early evening before decreasing behind 
  the front. 

* Winds: South to southwest 20 to 35 mph with gusts to 65 mph 
  possible. Wind-prone areas such as I-580 south of Reno and 
  Highway 395 near Stead and Cold Springs could see gusts 65 
  to 75 mph.

* Impacts: Dangerous cross-wind conditions, especially for high
  profile vehicles, may result in loss of vehicle control. Semi 
  trucks will be in danger of tipping over. Travel restrictions 
  are likely for high-profile vehicles. Possible damage to trees 
  and powerlines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase. The best thing to
do is prepare ahead of time by making sure you have extra food
and water on hand, flashlights with spare batteries and/or
candles in the event of a power outage.

Be prepared to take alternate routes if roads are closed due to
high winds, particularly if you plan on traveling in a high-
profile vehicle. Snow will follow the winds; see the special
weather statement for more details.

&&

$$

CAZ073-NVZ001-180000-
/O.CON.KREV.HW.A.0001.180118T2100Z-180119T1200Z/
Mono County-Mineral and Southern Lyon Counties-
Including the cities of Bridgeport, Mammoth Lakes, Hawthorne, 
Yerington, and Smith Valley
308 AM PST Wed Jan 17 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH LATE THURSDAY NIGHT...

* Timing: Winds will begin increasing by mid to late Thursday 
  morning ahead of a strong cold front. Winds are expected to 
  peak Thursday evening or very early Friday morning before 
  decreasing behind the front. 

* Winds: South to southwest 20 to 35 mph with gusts to 65 mph 
  possible. Wind-prone areas such as the mouth of canyons 
  along Highway 395 or Highway 95 near Walker Lake could see 
  wind gusts up to 75 mph.

* Impacts: Dangerous cross-wind conditions, especially for high
  profile vehicles, may result in loss of vehicle control. Semi 
  trucks will be in danger of tipping over. Possible damage to 
  trees and powerlines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase. The best thing to
do is prepare ahead of time by making sure you have extra food
and water on hand, flashlights with spare batteries and/or
candles in the event of a power outage.

Be prepared to take alternate routes if roads are closed due to
high winds, particularly if you plan on traveling in a high-
profile vehicle. Snow will follow the winds; see the special
weather statement for more details.

&&

$$

http://weather.gov/reno
900 
WWUS75 KREV 172232
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
232 PM PST Wed Jan 17 2018

NVZ001-172345-
/O.CAN.KREV.HW.A.0001.180118T2100Z-180119T1200Z/
Mineral and Southern Lyon Counties-
232 PM PST Wed Jan 17 2018

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Reno has cancelled the High Wind
Watch. 

The High Wind Watch for Mineral and Southern Lyon County for
Thursday has been cancelled. However, gusty winds of 40 to 45 mph
are still possible mainly through southern Lyon County Thursday 
afternoon and evening. 

$$

NVZ003-181200-
/O.UPG.KREV.HW.A.0001.180118T1500Z-180119T0300Z/
/O.NEW.KREV.HW.W.0001.180118T1800Z-180119T0600Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Gardnerville, and Virginia City
232 PM PST Wed Jan 17 2018

...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 10 PM PST THURSDAY...

The National Weather Service in Reno has issued a High Wind
Warning, which is in effect from 10 AM to 10 PM PST Thursday. This
is an upgrade from the High Wind Watch. 

* Timing: South to southwest winds will begin increasing early 
  Thursday morning ahead of a strong cold front. Winds will peak 
  Thursday afternoon and early evening before decreasing behind 
  the front. 

* Winds: South to southwest 20 to 35 mph with gusts to 65 mph 
  possible. Wind-prone areas such as I-580 south of Reno and 
  Highway 395 near Stead and Cold Springs could see gusts 65 
  to 75 mph.

* Impacts: Dangerous cross-wind conditions, especially for high
  profile vehicles, may result in loss of vehicle control. Semi
  trucks will be in danger of tipping over. Travel restrictions
  are likely for high-profile vehicles. Possible damage to trees
  and powerlines. Aviation will also be impacted by these winds.
  Some flights may be delayed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase. The best thing to
do is prepare ahead of time by making sure you have extra food
and water on hand, flashlights with spare batteries and/or
candles in the event of a power outage.

Be prepared to take alternate routes if roads are closed due to
high winds, particularly if you plan on traveling in a high-
profile vehicle. Snow will follow the winds; see the special
weather statement for more details.

&&

$$

CAZ073-181200-
/O.UPG.KREV.HW.A.0001.180118T2100Z-180119T1200Z/
/O.NEW.KREV.HW.W.0001.180119T0000Z-180119T1200Z/
Mono County-
Including the cities of Bridgeport and Mammoth Lakes
232 PM PST Wed Jan 17 2018

...HIGH WIND WARNING IN EFFECT FROM 4 PM THURSDAY TO 4 AM PST
FRIDAY...

The National Weather Service in Reno has issued a High Wind
Warning, which is in effect from 4 PM Thursday to 4 AM PST
Friday. This is an upgrade from the High Wind Watch.

* Timing: Winds will begin increasing by mid to late Thursday 
  morning ahead of a strong cold front. Winds are expected to 
  peak Thursday evening or very early Friday morning before 
  decreasing behind the front. 

* Winds: South to southwest 20 to 35 mph with gusts to 65 mph 
  possible. Wind-prone areas such as the mouth of canyons 
  along Highway 395 or Highway 95 near Walker Lake could see 
  wind gusts up to 75 mph.

* Impacts: Dangerous cross-wind conditions, especially for high
  profile vehicles, may result in loss of vehicle control. Semi
  trucks will be in danger of tipping over. Possible damage to
  trees and powerlines. Aviation will also be impacted by these
  winds. Some flights may be delayed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase. The best thing to
do is prepare ahead of time by making sure you have extra food
and water on hand, flashlights with spare batteries and/or
candles in the event of a power outage.

Be prepared to take alternate routes if roads are closed due to
high winds, particularly if you plan on traveling in a high-
profile vehicle. Snow will follow the winds; see the special
weather statement for more details.

&&

$$

CAZ072-NVZ002-181200-
/O.NEW.KREV.LW.Y.0002.180118T0600Z-180118T2000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Stateline, 
and Incline Village
232 PM PST Wed Jan 17 2018

...LAKE WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON
PST THURSDAY FOR LAKE TAHOE...

The National Weather Service in Reno has issued a Lake Wind
Advisory for Lake Tahoe, which is in effect from 10 PM this
evening to noon PST Thursday. 

* Winds: Southwest 15 to 25 mph with gusts up to 50 mph.

* Wave Heights: 2 to 4 feet. Highest from mid-lake to northern 
  and eastern shores. 

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-181200-
/O.NEW.KREV.LW.Y.0002.180118T1200Z-180119T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
232 PM PST Wed Jan 17 2018

...LAKE WIND ADVISORY IN EFFECT FROM 4 AM TO 7 PM PST THURSDAY
FOR PYRAMID LAKE...

The National Weather Service in Reno has issued a Lake Wind
Advisory for Pyramid Lake, which is in effect from 4 AM to 7 PM
PST Thursday. 

* Winds: South to southwest winds 20 to 30 mph with gusts to 45
  mph. 

* Wave Heights: 2 to 4 feet.

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this high wind watch went out at Jan 16, 2:28 AM PST, 11 hours 57 minutes earlier.

Area forecast discussion, Jan 16, 2:28 AM PST, 11 hours 57 minutes before
Area Forecast Discussion
National Weather Service Reno NV
228 AM PST Tue Jan 16 2018

.SYNOPSIS...

A stronger and colder storm system will move into the
Sierra and western Nevada early Thursday morning through Friday.
Strong gusty winds on Thursday will precede the heavy mountain snow
and valley rains for late Thursday into Friday. There is potential
for snow down to all valley floors by Friday morning, with periods
of blowing snow and poor visibility for the Sierra and western
Nevada.

&&

.SHORT TERM...

Showers are beginning across far northern California and
northwestern Nevada this morning as the initial weak storm pushes
through the region. Light snow accumulations will be possible
above 7000 feet. Slick roads will be possible this morning, but
otherwise precipitation with this storm should be over by this
afternoon with no showers expected Wednesday.

Wednesday will be a brief break between storms, and a great
opportunity to double check that gates, fences, and other outdoor
items are secure ahead of the strong winds for Thursday.

Thursday and Thursday night, a strong front will drop south across
northeast California and western Nevada. This cold front will bring
strong, gusty winds followed by moderate to heavy mountain snow,
with valley rain changing to snow behind the front.

* Strong Damaging Winds Thursday: Simulations continue to show the
  potential for a downslope wind event along the lee of the Sierra
  for Thursday. Model soundings depict a stable layer around 600-
  700mb with winds around 55-70 kts for multiple hours starting
  early Thursday morning and strengthening through Thursday
  afternoon. Widespread gusts to 55 mph are expected near and west
  of Highway 95 Thursday afternoon and evening, with gusts 65-75
  mph possible in wind-prone areas along Interstate 580 and
  Highway 395 between Janesville and the Mammoth airport. Strong
  winds like this have been known to result in high profile
  restrictions along with power outages from downed powerlines.
  Areas of blowing dust may also be a concern ahead of the
  precipitation. Winds should decrease substantially for most
  areas with along the cold front as strong flow aloft will
  promote good spillover.

* Precipitation Thursday-Friday: This storm continues to look like
  a moderate winter storm with a brief moisture tap. No major
  changes have been made to the snowfall or QPF amounts. Winter
  storm watch is in effect for Lassen County south through the
  Lake Tahoe area with 1-2 feet of snow possible above 6500 feet
  and 3-6 inches possible down to 4500 feet. Strong winds and
  powdery snow will result in blowing snow and hazardous low
  visibilities Thursday night into Friday morning, especially for
  the Sierra passes. Dynamic cold front along with a strong upper
  level jet will allow precipitation to spillover readily into
  western Nevada starting late Thursday evening and overnight
  through Friday morning. Western Nevada will see 0.25" to 0.50"
  of precipitation while the Basin and Range could see around
  0.10" to 0.25".

* Snow levels/Lower Valley Snowfall: Snow levels will drop
  significantly behind cold frontal passage early Friday morning.
  Upper level jet support along with the unstable conditions along
  the cold front will allow for snowfall in western Nevada. Several
  inches of snowfall is possible west of Interstate 580/Highway 395
  Friday morning, with some accumulation possible down to valley
  floors. FRIDAY MORNING'S COMMUTE IN WESTERN NEVADA MAY BE DICEY so
  leave plenty of time to reach your destination.

Leftover snow showers will continue Friday afternoon into Saturday
morning as the cold core of the low moves across central and
southern Nevada. -Edan

.LONG TERM...Saturday and beyond...

Medium range models continue to bring in another storm to northern
CA/NV Sunday-Monday. Forecaster confidence continues to rise
regarding this storm, bringing additional snowfall and strong
winds to the region. Snow levels will most likely start out much
lower leading to winter impacts to travel even down on the valley
floors. The details are still fuzzy as the models struggle to
iron out where the jet stream is going to set up, so we aren't
even going to speculate on snow amounts at this time.

That being said, there is very good confidence that we will see
another weak to moderate AR storm system into the region Sunday-
Monday, with active unsettled weather expected to continue through
next week and through the end of January. -Hoon

&&

.AVIATION...

A weak storm system moving into the region will bring the threat
of light rain and mountain snow through 18z this morning, along
with MVFR CIGs, mountain obscuration and icing. Mountain wave
turbulence is possible through 16z this morning as well,
especially along and east of the Sierra Crest with ridge winds up
to 50kts over the Sierra.

A stronger winter storm will move into the region Thursday into
Friday. Thursday's winds will be severe, with wind gusts at area
terminals near 40-50kts, causing low-level wind shear and moderate
to severe mountain wave turbulence over the mountains. This storm
will also bring snow to the region Thursday night into Friday,
along with MVFR/IFR CIG/VIS and accumulating snow at all area
terminals, even an inch or two possible for KRNO-KCXP by Friday
morning. -Hoon

&&

.REV Watches/Warnings/Advisories...
NV...Winter Storm Watch from Thursday afternoon through Friday
     afternoon NVZ002.

CA...Winter Storm Watch from Thursday afternoon through Friday
     afternoon CAZ071-072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jan 16, 2:23 PM PST, 2 minutes before
Special Weather Statement
National Weather Service RENO NV
223 PM PST Tue Jan 16 2018

CAZ073-NVZ001-003-004-171030-
Mono County-Mineral and Southern Lyon Counties-Greater Reno-
Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Bridgeport, Coleville, Lee Vining,
Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz,
Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon,
Lovelock, Silver Springs, Nixon, and Imlay
223 PM PST Tue Jan 16 2018

...SNOW IN MONO COUNTY THURSDAY NIGHT AND FRIDAY...
...LIGHT SNOWFALL POSSIBLE FOR LOWER ELEVATIONS FRIDAY...

For Mono County, high winds, especially along and east of Highway
395, will be followed by snow as a cold front moves through the
region. Between 4 and 10 inches will be possible above 7000 feet,
locally higher near the crest, with up to 3 inches elsewhere.
The snow will be combined with gusty winds late Thursday night
and Friday morning, which could bring areas of low visibility in
blowing snow, especially for wind-prone areas along Highway 395
and in the high Sierra.

For western and west-central Nevada, accumulating snow is possible
late Thursday night and Friday morning. As much as 1 to 3 inches
of snowfall will be possible for the Reno-Sparks, Carson City, and
Minden areas, with up to an inch eastward into west-central
Nevada. Slick and snow covered roads could impact the peak commute
time Friday morning. Localized areas of blowing snow in wind-
prone areas areas could significantly reduce visibilities through
Friday morning.

If you have travel plans in Mono County Thursday afternoon through
Friday, ensure that your vehicle is ready for winter conditions,
including an emergency kit with extra food, water, clothing, and
tire chains if necessary. For the lower elevations of western and
west-central Nevada, be prepared for a much longer than usual
commute Friday morning. Note that a light snowfall can cause some
of the worst commute issues!

http://weather.gov/reno

Nearby

High Wind Watches in Nevada, 2018High Wind Watches in California, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.